Symbicort and heart palpitations

Over the last few weeks I have been getting more and more heart palpitations (when your heart rate become more noticeable). For me my heart rate doesn’t go very fast, maybe around 120bpm but each beat is so strong it feels like my heart is going to jump out of my chest. (I also get tachycardia where my heart goes pretty fast, 200bpm or higher but this post is only on the palpitations).

So last weekend I woke up in the middle of the night with palpitations which is a first for me and that really freaked me out. I have had more palpitations since I increased the Symbicort to 3 puffs a day so I figured it can’t hurt to miss one dose and see what happens. So I missed my morning dose and although I was still getting palpitations they weren’t as bad as before.

My peak flow is a fairly good indication of if I am going to have an attack (unless I end up coming into contact with a trigger I didn’t anticipate) and my peak flow was hanging around 350 even after a missed dose and my lungs were feeling good. So I figured that I would still be okay to miss another dose.

I missed 3 doses of my Symbicort in total. That’s 900mcg of budesonide (steroid) and 54mcg of formoterol (LABA). Quite a lot if you think about it. I can usually feel it if I miss or am late with my Symbicort but I didn’t really feel it until the evening of the next day. My peak flow was around 300 by that time which isn’t terrible, about 65-75% of my best depending what you class as my best (I still think 450 is my best but my asthma nurse thinks 400 is my best). So I decided it was time to start taking the Symbicort again. And since then I haven’t had too many issues with palpitations!

I am still pretty certain that the Symbicort was playing a role in the palpitations by I think extreme stress was the major factor in the palpitations and it was just made worse by the Symbicort.

I am due for an appointment with my asthma nurse this month and there are a few things I would like to discuss with her:
1) what should I do if i get these palpitations again?
2) I really want to go back onto normal ventolin MDI inhalers rather than my DPI that I am on now

20130930-180153.jpg
3) I am wanting to trial a prescription antihistamine for when I go swimming or teaching at a swimming pool to see if it will help with the skin reaction and asthma issues triggered by the chlorine
4) and of course, I need to get my flu jab!

Advertisements

2 thoughts on “Symbicort and heart palpitations

  1. Hello. Thank you for sharing your story. I hope that your symptoms subside and that you’re able to live without the use of so much medication. I just have a question for you. I am a 26 year old man from the city. I used to play basketball regularly. I stopped playing as frequently as I once did because of work and other activities but I still went to the gym regularly to run and workout. I had to do a PFT and the doctor told me that my levels were low for my age so they prescribed symbicort. I have never had an asthma attack or complained of short breathing while working out. Would you recommend symbicort? Have there been any other side effects which you have noticed since taking the medication. I am in pretty good health and have never felt as though I needed help breathing ( or course other than intense activity such as a basketball game or full sprint). I look forward to your response. Thanks!

    1. Okay first of all, I am not a medical professional and I can only give you my view on things. There must be a reason the doctor prescribed you Symbicort, most likely because of your low PFTs… As part of your PFTs did you have to do a spirometry where they can measure your FEV1? That can often give a clearer indication of what, if anything is going on.

      Each person’a PFT results will be unique for themselves, so what is low for one person may be another person’s normal.

      If you feel like you don’t need the Symbicort I would strongly advise you to go back to your doctors and tell him what you have told me, it could be that the doctor wants to see if your PFTs improve with Symbicort, but you and your doctor need to discuss that.

      Regarding side effects, I am pretty lucky, I do take a fairly high dose of LABA which makes me shake, gives me heart palpitations and sometimes muscle cramps but that is it.

      I hope you can get in to see your doctor soon, best of luck!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s